Indeed, these skin manifestations can arise in patients treated with biological therapies. Although they are rare, they may in some cases, lead to cessation of therapy in patient with refractory dermatological treatment.
The best I can suggest you is to see an expert dermatologist who is used to deal with these manifestations and it will help you to handle the problem.
Complete cessation of biological therapy due to these complications is hopefully rare and we should try to continue the treatment which is very useful for the gastrointestinal disease whenever possible.
You will find the full article attached.
Dr JF Rahier
Dear Dr. Rahier,I was very relieved to read the abstract about your recent study involving IBD patients.I think you can for sure add me to the list as well of patients who discontinued the use of TNF medicine(Humira) after developing horrible skin problems.I even wrote a post with pictures documenting the problems on my blog website:the actual pictures are here: https://www.ihaveuc.com/side-effects-from-humira/…Would it be possible for you to send me to full article, so I can post it on my website, as several other people with UC have complained of the exact same thing happening and have also discontinued use of the medications for the same reasons? I think they would be happy to know your research results.
(Above is the email correspondence with the lead doctor who conducted the study over in Europe)
Below are my own personal Interpretations of the study he sent.
The title of his study is:
“Severe Skin Lesions Cause Patients with Inflammatory Bowel Disease to Discontinue Anti-Tumor Necrosis Factor Therapy”
- The study looked at 85 patients (69 with Crohn’s Disease, 15 with Ulcerative Colitis, and 1 with indeterminate colitis)
- The purpose was to examine more closely the development of skin lessions (psoriasis and eczema) after patients started using anti-tumor necrosis medications like Remicade and Humira to treat their inflammatory bowel diseases
- Another larger study from the Lille Center in France found from a group of 562 patients who started using one of the anti-TNF medicines like Humira or Remicade, 28 patients or 5% developed inflammatory skin lessions like eczema or psoriasis
- The most commonly affected area when a patient came down with psoriasis was the scalp
- Besides infections, eczema and psoriasis are the most common dermatological side effects of these medications
- “It is generally accepted that the development or worsening of psoriasis or eczema during treatment with anti-tumor necrosis factor therapy can occur at anytime from days to years after drug initiation” Dr. Jean-Francois Rahier’s study 2010
- Overall a 5% risk of developing psoriasis or eczema from starting anti-TNF medications
- About a 1% chance you will need to discontinue treatment because of bad skin issues
- In almost ALL patients, the skin problems went away after stopping the use of the anti-TNF treatment
“We would not advise a change in the TNF antagonist if the lessions are not responsive to conventional treatment…” Dr. JFR
Thank you again Dr. Jean-Francois Rahier for sending over the information and for being such a big part of this very interesting study. There are several of us who have ulcerative colitis who are dealing with Remicade or Humira related skin issues and this study will help us put an end our questions.
the pdf file emailed to me by Dr. Jean-Francois Rahier. It is very detailed, but it outlines the entire study and I would encourage anyone to read it if the above information is interesting to you.
To open up the file, you will need to be able to download a pdf type file.
Here is a picture of me when my skin problems after taking Remicade and Humira were nearly at their worst. For sure didn’t want to freak too many people out on this beach:
**A new study which touches on many different anti-TNF medications and the skin lessions effects: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4804366/
So I like UC’ers. That’s been going on since 2009 I’d say.
I started site and the eNewsletter(you can join that below) shortly after being diagnosed with ulcerative colitis in October of 2008 with severe pancolitis (when my whole colon was inflamed).
For me, it was a very rough start with severe symptoms. Getting bounced from medication to medication was not easy or too helpful. But, I did meet another UC’er, changes several parts of my diet, and of course the rest is history.
Leave a comment, ask a question, take advantage of our past experiences here, use the search boxes, they are your friends to0:)
Remember while using the site that:
UC symptoms and flare ups don’t last forever and no two people are the same.
You cool with that? good!
now get on our newsletter so we don’t forget about you.